Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2017, 4:13 PM CDT for Mitchell County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 1, 2017, 4:13 PM CDT (21:13 UTC)
- Expired
- Apr 1, 2017, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 122 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 4:25 PM CDT | HAIL 1 | 13 S Hermleigh, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2624 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS54 KMAF 012113
SVRMAF
TXC335-012200-
/O.NEW.KMAF.SV.W.0040.170401T2113Z-170401T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
413 PM CDT SAT APR 1 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in western Texas...
* Until 500 PM CDT
* At 413 PM CDT, a severe thunderstorm was located over Loraine, or
near Colorado City, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valley View, Loraine, I-20 Near The Nolan-
Mitchell County Line and Us-84 Near The Nolan-Fisher County Line.
THIS INCLUDES Interstate 20 between mile markers 220 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3244 10087 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2113Z 262DEG 11KT 3240 10074
HAIL...1.00IN
WIND...60MPH
$$
102 follow-up statements
534
WWUS54 KMAF 012125
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT SAT APR 1 2017
TXC335-012200-
/O.CON.KMAF.SV.W.0040.000000T0000Z-170401T2200Z/
Mitchell TX-
425 PM CDT SAT APR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MITCHELL COUNTY...
At 425 PM CDT, a severe thunderstorm was located over Loraine, or 8
miles west of Roscoe, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loraine, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.
THIS INCLUDES Interstate 20 between mile markers 222 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3238 10078 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2125Z 249DEG 13KT 3243 10068
HAIL...1.25IN
WIND...60MPH
$$
10626
WWUS54 KMAF 012145
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT SAT APR 1 2017
TXC335-012155-
/O.CAN.KMAF.SV.W.0040.000000T0000Z-170401T2200Z/
Mitchell TX-
445 PM CDT SAT APR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3238 10078 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2143Z 262DEG 11KT 3244 10061
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:21 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 1, 2:21 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Sat Apr 1 2017
.DISCUSSION...
A cold front will provide a break from wind, fire weather concerns,
and above normal temperatures temporarily, but convection along and
behind the front could result in strong to severe thunderstorms late
tonight. An upper level low over the Arizona/New Mexico stateline
early this afternoon will open and translate south/southeastward
into Mexico tonight, then cutoff again and move eastward over west
Texas Sunday. Meanwhile, a cold front which has stalled over the
Permian Basin this afternoon will surge southward tonight with
convection expected to develop along it over the Lower Trans Pecos/
Stockton Plateau, and perhaps into the Big Bend region, as low level
moisture surges northwestward in response to height/surface pressure
falls, and these areas will be in close proximity to the LFQ . of a
100kt h25 jet. There will be a window of opportunity for severe
storms to develop in the 02/06-02/09Z time frame as elevated
instability will initially be 1500-2000 J/Kg beneath at least 7 C/Km
mid level lapse rates, while 0 to 6 Km Bulk Shear will be 40-50kt to
support organized convection. Thunderstorms will develop northward
into the Permian Basin, and with cold temperatures aloft associated
with the upper low, keep a severe storm threat going past daybreak
Sunday despite most of the instability being shunted south and east
with the front. Think showers and thunderstorms will linger over
the much of the area Sunday under the upper low as it passes
overhead, but the severe threat appears to be mainly late tonight
and early Sunday morning. Copious amounts of moisture which surge
northwestward tonight could also provide a threat for heavy
rainfall, if not localized flash flooding, but mainly over the
eastern Permian Basin, Stockton Plateau and Lower Trans Pecos.
Lastly, northeast winds appear likely to funnel/strengthen through
Guadalupe Pass tonight, so will go with a High Wind Warning from
02/03Z to 02/12Z.
Temperatures will be noticeably cooler tonight, perhaps even close
to seasonal norms, with high temperatures Sunday 5-15 degrees below
normal. Another ua trough will dig rapidly into the Four Corners
region Monday, and result in westerly flow aloft over the forecast
area with temperatures rebounding above normal. Tuesday appears to
be another windy, fire weather day, which could be followed by a not
quite so windy, but fire weather day Wednesday, despite a cold
frontal passage Tuesday night. Rain chances look very low over
southeastern New Mexico Tuesday, and nil over the rest of the area
after Sunday as west to northwest flow aloft prevails. Temperatures
look to be near to above normal most of the days in the extended
with Wednesday the exception.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 49 59 46 81 / 60 70 20 0
Carlsbad 44 66 46 81 / 20 20 10 0
Dryden 56 69 51 88 / 70 60 10 0
Fort Stockton 49 63 51 84 / 50 50 10 0
Guadalupe Pass 41 61 46 73 / 20 20 0 0
Hobbs 43 62 43 76 / 20 30 10 0
Marfa 40 59 35 75 / 50 30 10 0
Midland Intl Airport 49 60 46 81 / 50 60 10 0
Odessa 49 60 47 81 / 50 60 10 0
Wink 48 64 46 82 / 30 40 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Sunday for
Guadalupe Mountains.
&&
84/67Hazardous weather outlook, Apr 1, 1:28 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 128 PM CDT Sat Apr 1 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-021830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 128 PM CDT Sat Apr 1 2017 /1228 PM MDT Sat Apr 1 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorm chances increase tonight across the area, with the best chance across the eastern Permian Basin south through the Lower Trans Pecos, Stockton Plateau, and eastern portions of the Big Bend Area. Some storms may be strong to severe, with threats including large hail, damaging wind, and frequent lightning. Heavy rainfall will also be possible, particularly over the Lower Trans Pecos, where localized flooding concerns may develop. Very windy conditions are expected through Guadalupe Pass beginning late this evening, where a High Wind Warning is in effect. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorm chances will persist through the day Sunday, especially across the Permian Basin, Lower Trans Pecos and Stockton Plateau. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Apr 1, 3:56 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 356 PM CDT SAT APR 1 2017 TXZ048-053-012130- Mitchell TX-Scurry TX- 356 PM CDT SAT APR 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND SOUTHEASTERN SCURRY COUNTIES UNTIL 430 PM CDT... At 355 PM CDT, Doppler radar was tracking strong thunderstorms near Colorado City, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado City Airport, Lake Colorado City, Lake Colorado City State Park, Inadale, Champion Creek Reservoir, Us-84 Near The Nolan- Fisher County Line, I-20 Near The Nolan- Mitchell County Line and Buford. THIS INCLUDES Interstate 20 between mile markers 205 and 228. LAT...LON 3223 10107 3249 10102 3260 10066 3231 10066 TIME...MOT...LOC 2055Z 199DEG 13KT 3239 10079 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 2:22 PM CDT | High Wind Warning | MAF | 13 hr | |
| Apr 1, 3:56 PM CDT | Special Weather Statement | MAF | Mitchell | 34 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.